Vous êtes sur la page 1sur 2

Poisoning

James W. Dear, in Clinical Biochemistry: Metabolic and Clinical


Aspects (Third Edition), 2014
Organophosphates
Organophosphate poisoning is a major public health issue worldwide
resulting in 200 000 deaths each year. Most of these occur through
ingestion with suicidal intent. In developed countries, however, the
number of poisonings is low and deaths are very rare. The most
serious poisoning occurs by ingestion; cutaneous absorption and
inhalation of sprays rarely cause serious toxicity.
Toxicity
The acute toxicity of these compounds is due to the inhibition of the
enzyme acetylcholinesterase by phosphorylation, resulting in an
accumulation of acetylcholine at postganglionic parasympathetic
nerve endings (muscarinic receptors), parasympathetic ganglia
(nicotinic receptors) and neuromuscular junctions (nicotinic receptors).
All the organophosphates inhibit both red cell acetylcholinesterase
and plasma cholinesterase (pseudocholinesterase) and this provides
the basis for biological monitoring of toxicity (red cell measurements
being preferred for acute toxicity). For monitoring of occupational
exposure, regular measurement of plasma cholinesterase activity
should be carried out: a reduction of the pre-employment value by
30% indicates excessive exposure and the worker should be removed
from exposure pending recovery of enzyme activity.
Phosphorylated acetylcholinesterase is relatively stable, which means
that the features of poisoning may persist longer than the presence of
the organophosphate in the bloodstream. Spontaneous reactivation of
the enzyme depends mainly on the chemical structure of the
organophosphate. Exposure to compounds such as
dimethylphosphates and dimethylphosphorothioates leads to
dealkylation of the enzyme (a process referred to as ‘ageing’), which
makes the enzyme inaccessible to reactivation, either spontaneously
or by administration of reactivating agents such as pralidoxime. In
poisoning by carbamates, the affected acetylcholinesterase
undergoes rapid spontaneous reactivation.
Clinical features and management
Early symptoms of acute exposure to organophosphates are non-
specific but lead on to more characteristic features. In mild-to-
moderate poisoning there may be headache, blurred vision, miosis,
excessive salivation, lacrimation, sweating, wheezing and lethargy.
The patient should be kept under observation for at least 24 h. Severe
poisoning may cause coma, convulsions, respiratory muscle paralysis,
bradycardia and hypotension.
The first step is to maintain a clear airway and ensure adequate
ventilation, after which atropine should be given until atropinization is
achieved, that is, the heart rate is > 80/min, secretions are inhibited or
pupils are enlarged.
Pralidoxime (a specific cholinesterase reactivator) should ideally be
started within 4 h of exposure. In patients who present late to hospital,
enzyme inactivation becomes less reversible and pralidoxime is
unlikely to have any effect if given after 24–36 h.
The patient may relapse after apparent recovery, as a result of an
acute myopathy that is distinct from the acute toxicity or the delayed
neuropathy that may occur after several weeks. This has been called
the ‘intermediate syndrome’.